Back issues No.4 - 1999 / Original Study  
 
 

Full Text PDF

 

Side Effects of Topical Corticosteroids -II. Withdrawal Dermatitis and Its Management-
Hamm-Ming Sheu, J. Yu-Yun Lee, Jui-Chen Tsai
Dermatol Sinica 17: 300-315, 1999

Dermatitis following withdrawal (withdrawal dermatitis : WD) of prolonged application of potent topical corticosteroids (TCS) is a troublesome problem, and its mechanism remains unknown. In the present work, we monitored the clinical course of WD and evaluated the effects of repeated applications of petrolatum during the disease process. Thirty-nine patients with WD after stopping potent TCS were divided into two groups: group A (18 patients ) treated with weakly potent hydrocortisone ointment twice daily, and group B ( 21 patients ) treated with petrolatum every 4 hours. Besides topical medications, all of our patients received prednisolone (5-15 mg/day) and tetracycline (750 mg/day). WD in group A showed an acute exacerbation stage during the first week after stopping potent TCS, and was dominated by increased TEWL and decreased water content of stratum corneum. This was followed by a rapid recovery stage from 2nd week till 4th week, associated with the normalization of epidermal hydration and barrier recovery. Finally, a gradual cured stage lasted from 2nd month till 6th month after stopping potent TCS. On the other hand, the clinical courses of group B were very similar to group A with much lesser severity. The recovery of water content and barrier function also showed significant difference. In conclusion, the present work suggests the potential benefits of repeated application of petrolatum on WD. Finally, we propose the possible mechanism for WD in the text.

   
   
 
 
You are visitors    
Copyright © 2008 THE Taiwanese Dermatological Association. All Rights Reserved. Email: dermatol.sinica@gmail.com Tel:886-2-2518-5126~7 Fax:886-2-2518-5128